Brought to you by NHS Choices
Hypoglycaemia occurs mainly in people with diabetes who have taken too much diabetes medication, missed a meal or drunk alcohol on an empty stomach.
If it's not treated, hypoglycaemia may lead to unconsciousness, during which the brain may be damaged from a lack of oxygen. Fortunately, most people will have some warning that their blood glucose levels are too low, giving them time to eat or drink some carbohydrate-rich food.
Symptoms of hypoglycaemia
The symptoms of hypoglycaemia can include:
- mental confusion (which may include aggressive behaviour),
- slurred speech,
- abnormal behaviour,
- loss of memory,
- double vision and
- temporary paralysis and seizures (fits).
If you are hypoglycaemic, you may also experience trembling, faintness and palpitations, and excessive sweating. Sometimes behaviour can be irrational and disorderly, and may be mistaken for drunkenness.
Causes of hypoglycaemia
For people with type 1 diabetes, maintaining the correct blood glucose is a balance between the amount of insulin injected and the amount of food eaten. Most people with type 2 diabetes manage their diabetes by carefully controlling their diet, but there are some people with type 2 diabetes who also take insulin and are at risk of becoming hypo (hypoglycaemic).
The most common cause of hypoglycaemia is having too much insulin in the body. This is usually the case if you have taken too much diabetes medication which causes a drop in blood pressure. You may have taken your dose of insulin as usual, but your carbohydrate intake may have been less than normal, or been used up quicker than normal. This may be because you missed a meal or did too much exercise.
A drop in blood sugar can also happen with oral hypoglycaemia medicines. These medicines are used to lower your blood glucose and are often used in type 2 diabetes.
In rare cases, hypoglycaemia may also occur in people with conditions that affect the liver, kidneys, or disorders in the endocrine system, such as the pancreas or thyroid gland or tumours in the pancreas cells. Another cause could be the presence of an advanced tumour elsewhere in the body.
Hypoglycaemia is known to occur after binge or heavy drinking of alcohol. It may occur in people on certain medication such as quinine (malaria), salicylates (rheumatic disease) and propranolol (high blood pressure).
A hypoglycaemic attack (a hypo) can be confused with having too much sugar in the blood which is called hyperglycaemia. If you are not sure, always give the person some food containing sugar, such as a chocolate bar, or a glass of fruit juice. As long as they are fully conscious, it will do them no harm.
There are early warning signs you can watch out for. These include feeling:
- shaky and unstable on your feet,
- feeling hungry,
- having tingling lips,
- your face going pale,
- heart palpitations (irregular heart beats),
- increased heart rate, and
- feeling confused and irritable.
Your blood sugar level can be checked by your GP who will take a blood sample for testing.
A hypo is unlikely in people with type 2 diabetes because they keep their diabetes under control with their diet.
The immediate treatment for a hypo is to have some food or drink containing sugar straight away to end the attack. Examples of ideal types of food or drink include a glass of fruit juice that contains sugar, sugar lumps, chocolate, biscuits, a handful of sweets, glucose tablets or dextrose gel (such as GlucoGel).
After having something sugary, you should have a longer-acting carbohydrate food such as a few biscuits, or a sandwich.
If you have type 1 diabetes you should carry glucose gel or some sugary food with them at all times. You are more likely to have a hypo than people with type 2.
Injections of the hormone glucagon can be used in an emergency, particularly if the person is unconscious, during which no food or drink should be given to them. This is best done by a friend or family member who knows what they are doing, or a trained health care professional.
If you go hypo for other reasons, you should be examined by a doctor, and you may need to have tests done to find and treat the cause.
Complications of hypoglycaemia
A hypo itself is not normally dangerous to the body, but being unconscious is because of the risk of choking. Therefore, it is important to stop the hypo with some sugar straight away.
Alcohol can affect your body's ability to release glucose. If you have type 1 diabetes, you are advised to drink no more than 2-3 units of alcohol per day, and to eat a snack after drinking alcohol.
The safest way of avoiding a hypoglycaemic attack is to keep a regular check on your blood sugar, and know how to recognise the early symptoms.
Make sure you eat regularly and do not miss meals. Do not drink a lot of alcohol either because this can lower your glucose levels.
Parents of children with type 1 diabetes very quickly recognise the symptoms, but children should carry a carton or fruit juice that contains sugar, or a chocolate bar with them at all times in case they feel the symptoms coming on.
People with diabetes are advised to carry a form of identification stating their condition so that they can be helped quickly and efficiently.
NHS Choices links
- News: broccoli and diabetes
- News: stress and diabetes
- News: pedometers help
- NHS Guide: diabetes
- NHS Choices blog: diabetes
- Health A-Z: diabetes
- Health A-Z: hyperglycaemia